Iowa, 2012

Hail and Damaging Wind in Iowa, May 23, 2012

May 23, 2012 · NWS OAX · 3 events in 1 county or zone

Scattered thunderstorms, a few severe with damaging winds and large hail, developed along a slow moving cold front during the late afternoon of May 23rd. Outflow from many of the storms produced swirling dust devils that prompted several reports of tornadoes, but most if not all tornado reports this evening were such type occurrences.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe with damaging winds and large hail, developed along a slow moving cold front during the late afternoon of May 23rd. Outflow from many of the storms produced swirling dust devils that prompted several reports of tornadoes, but most if not all tornado reports this evening were such type occurrences. However, some of the storms did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:02 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED MAY 23 2012

.DISCUSSION...

ACTIVE PATTERN WILL PERSIST THROUGH MEMORIAL DAY WEEKEND WHICH NOT
ONLY KEEPS PRECIPITATION TIMING AND PLACEMENT THE PRIMARY FOCUS
...BUT ALSO MAKES FOR A CHALLENGING TEMPERATURE FORECAST.

SHORT TERM...TONIGHT AND THURSDAY. SURFACE COLD FRONT WAS NEAR A
WAYNE TO COLUMBUS LINE BY 19Z WITH VISIBLE SATELLITE SHOWING
POSSIBLE THICKENING/INCREASING CU FIELD NEAR AND BEHIND FRONT.
PER SPC MESOANALYSIS PAGE...STEEP MID LEVEL LAPSE RATES/WARM H7
TEMPERATURES HAVE THUS FAR CAPPED ACTIVITY...BUT MIXED LAYER AND
SFC CIN VALUES WERE DECREASING AND HIGH RESOLUTION SHORT TERM
MODELS DEVELOP PRECIP NEAR BOUNDARY IN 23Z-01Z PERIOD. THUS WOULD
EXPECT SOME ACTIVITY TO GET GOING EARLY IN THE TONIGHT PERIOD IF
NOT JUST BEFORE ZONE ISSUANCE TIME. WITH 0-6KM SHEAR VALUES NEAR
AND JUST W OF FRONT FORECAST TO INCREASE THROUGH THIS EVENING
WOULD SUSPECT FAIRLY ROBUST CONVECTION WITH SEVERE WIND/HAIL
THREAT PER LATEST SPC MCD. SECONDARY WAVE PIVOTING AROUND UPPER
TROUGH LATER TONIGHT SWINGS A SURFACE WAVE ALONG SEWD PROGRESSING
FRONT LATER TONIGHT WITH LOW LEVEL JET FORECAST TO PUSH A LITTLE
FARTHER N POSSIBLY PROVIDING A SECOND ROUND OF CONVECTION. WITH
PRECIPITABLE WATER VALUES MODESTLY HIGH... WILL NOT ONLY KEEP
HEAVY RAIN MENTION GOING TONIGHT BUT ALSO VERY HIGH POPS. MADE A
MINOR ADJUSTMENT IN DELAYING THESE HIGHER POPS LNK/OMA AREAS UNTIL
AFTER 02Z...HOWEVER. LATE NIGHT CONVECTION COULD SET UP A LITTLE
SE OF EVENING CONVECTION AND WITH FLASH FLOOD VALUES STILL FAIRLY
HIGH DID NOT MENTION FLASH FLOOD WATCH AT THIS TIME. FRONT SHOULD
PUSH ACROSS SERN ZONES BY MID DAY OR A LITTLE LATER ON THURSDAY
AND WITH SOME WRLY COMPONENT TO WINDS AND MINIMAL COOL
ADVECTION...SOME READINGS COULD HIT OR SURPASS 80 SERN ZONES.
MEANWHILE...POSSIBLE LINGERING SHOWERS/CLOUDS NRN ZONES COULD MAKE
IT A STRUGGLE TO REACH 70.

ISENTROPIC LIFT AND EASTERLY FLOW ON FRIDAY COULD PROVIDE ENOUGH
CLOUDS WITH LIMITED MIXING TO KEEP TEMPERATURE ON COOL SIDE OF
GUIDANCE. TRIMMED BACK MOST HIGHS. HOWEVER...PRETTY WARM H85 TEMPS
WILL BE CREEPING INTO FAR SE NEBR THUS WILL LEAVE FAR SRN ZONES
NEAR 80.

RISING UPPER HEIGHTS AHEAD OF WESTERN TROUGH WILL BE LIFTING
SURFACE WARM FRONT NORTH FRIDAY NIGHT INTO SATURDAY. THIS COULD
COUNTER FORCING/LIFT WITH THE FRONT AND LOW LEVEL JET...BUT
BASICALLY MADE LITTLE/NO POP CHANGES. MUCH WARMER TEMPERATURES
SHOULD MOVE ACROSS FORECAST AREA SATURDAY AND PROBABLY PERSIST
INTO SUNDAY MANY AREAS. BOOSTED HIGHS INTO LOWER 90S SERN ZONES.
KEPT HIGH POPS WITH FRONT SUN/SUN NIGHT BUT DID NOT ADJUST TIMING
YET...BUT COULD SEE CHANCES NOT ARRIVING UNTIL LATE AFTERNOON OR
LATER...SIMILAR TO TODAY.

FRONT COULD PUSH THOUGH QUICKLY ENOUGH TO PROVIDE A DECENT
MEMORIAL DAY WITH NW SURFACE WINDS PROVIDING DRYING/CLEARING.
HOWEVER...DID KEEP SMALL POPS GOING SERN ZONES.

COOLER WEATHER THEN POSSIBLE BY MID WEEK AS CANADIAN HIGH
PRESSURE BUILDS S ACROSS NRN PLAINS...ALTHOUGH DIFFERENCES BETWEEN
GFS AND ECMWF ON HOW MUCH COOLING. SO EVEN THOUGH LITTLE/NO
CHANGES WERE MADE FROM A MODEL BLEND PERSPECTIVE...CONFIDENCE NOT
VERY HIGH ON PRECIP CHANCES/TEMPS.

CHERMOK

&&

.AVIATION...
18Z TAFS FOR KOFK...KLNK AND KOMA.

MAIN CONCERN IS TSRA DEVELOPMENT ALONG A FRONTAL BNDRY SLOWLY
MOVING SOUTH THRU ERN NEB THIS AFTN AND EVENING. THE FRONT SHOULD
BE PASSING THRU KOFK AROUND 22Z. SFC BNDRY SHOULD THEN BE AT KOMA
AND KLNK AROUND 24/01Z...THEN STALL OUT. TSRA DEVELOPMENT ALONG
THE FRONT IS LIKELY WITH SEVERE POTENTIAL ACROSS ERN NEB MAINLY DURING
THE EARLY EVENING HOURS. A FEW STORMS MAY CONTAIN LARGE HAIL...BUT
HAVE OPTED TO NOT INCLUDE WITH 18Z ISSUANCE DUE TO AREAL
UNCERTAINTY. AFT 06Z...SEVERE THREAT DIMINISHES BUT OCCASIONAL SHRA
POSSIBLE AT ALL TERMINALS UNTIL ABOUT 24/14Z DUE TO PROXIMITY OF
STALLED FRONT. VFR CONDITIONS THOUGH EXPECTED OUTSIDE OF
THUNDERSTORM ACTIVITY.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ034-044-045-
     051>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, May 23, 4:31 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
531 PM CDT WED MAY 23 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
531 PM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY
SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN.

A COLD FRONT HAS PUSHED INTO EAST CENTRAL NEBRASKA AND NORTHWEST
IOWA...AND STORMS WILL CONTINUE TO FORM ALONG AND BEHIND THE FRONT
AS IT SAGS SOUTHWARD THROUGH TONIGHT. THE ENVIRONMENT IS
MODERATELY UNSTABLE AND HAS HIGH SHEAR...SUPPORTIVE OF SEVERE
STORMS INCLUDING SUPERCELLS. THE FRONT IS A SLOW-MOVING ONE...THUS
LOCALLY HEAVY RAINS WILL BE POSSIBLE AS STORMS TRACK OVER THE SAME
LOCATIONS.

SEVERE THUNDERSTORM WATCH NUMBER 293 REMAINS IN EFFECT THROUGH
11PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH
MONDAY. LATER OUTLOOKS WILL REFINE THE SEVERE WEATHER THREAT
THROUGH THE HOLIDAY WEEKEND.

THE ACTIVE WEATHER PATTERN IS THE RESULT OF A FRONTAL SYSTEM
MOVING INTO THE AREA THIS AFTERNOON AND THIS EVENING AND LINGERING
IN THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THROUGH THE EVENING HOURS FOR MUCH OF
THE OUTLOOK AREA.

ZAPOTOCNY

In the hours before

Special weather statement, May 23, 4:35 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT WED MAY 23 2012

NEZ033-034-044-232300-
DODGE NE-BURT NE-CUMING NE-
535 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DODGE...
NORTHWESTERN BURT AND CUMING COUNTIES UNTIL 600 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR WEST POINT...OR 43 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...LYONS...BANCROFT AND OAKLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 BETWEEN MILE MARKERS 117 AND 124.
 HIGHWAY 77 BETWEEN MILE MARKERS 142 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR EAST CENTRAL NEBRASKA.

LAT...LON 4206 9656 4201 9655 4201 9650 4192 9637
      4167 9661 4179 9679
TIME...MOT...LOC 2234Z 208DEG 35KT 4177 9665

MILLER
Local storm report, May 23, 4:47 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
547 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             8 NNW NORTH BEND        41.57N 96.84W
05/23/2012  E1.00 INCH       DODGE              NE   PUBLIC

&&

JRB
Special weather statement, May 23, 5:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT WED MAY 23 2012

IAZ043-055-240000-
MONONA IA-HARRISON IA-
632 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONONA AND
NORTHWESTERN HARRISON COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF PISGAH TO MONDAMIN...OR ALONG A LINE
EXTENDING FROM 44 MILES SOUTHWEST OF IDA GROVE TO 33 MILES NORTH
OF OMAHA...AND MOVING NORTHEAST AT 20 MPH.  OUTFLOW FROM THIS LINE
OF STORMS COULD PRODUCE AREAS OF BLOWING DUST AND DEBRIS AND COULD
REDUCE VISIBILITIES AND CREATE HAZARDOUS DRIVING CONDITIONS.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONDAMIN...PISGAH...MOORHEAD AND LITTLE SIOUX.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 100.

LAT...LON 4169 9606 4177 9608 4180 9606 4181 9609
      4187 9611 4205 9584 4178 9575
TIME...MOT...LOC 2331Z 245DEG 17KT 4187 9606 4175 9603

MILLER
Local storm report, May 23, 5:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             BLENCOE                 41.93N 96.08W
05/23/2012  M1.00 INCH       MONONA             IA   STORM CHASER

&&

VDEWALD

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monona

When
May 23, 5:34 PM CST
Where
Monona County, Blencoe
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.930, -96.080

Hail, Monona

When
May 23, 5:36 PM CST to 5:45 PM CST
Where
Monona County, 4 mi S of Onawa to 2 mi S of Onawa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.972, -96.100

Hail up to quarter-size fell south of Onawa.

Thunderstorm Wind, Monona

When
May 23, 6:00 PM CST
Where
Monona County, 1.24 mi NW of Ute
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.060, -95.720

Thunderstorm wind gusts estimated at over 60 mph downed trees and power lines near Ute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372551, 372552, 372554.